Objectives To present a patient with recurrent gelastic syncope and a literature review of reported cases.
Case A 61 years old man presented with syncope twice weekly, increasing in frequency over the last year. His daughter witnessed several events triggered by humorous conversations or while watching his favourite sitcom ‘Fawlty Towers’. He would begin to laugh, suddenly gasp for air and develop facial flushing. His eyes would roll back and he would become unresponsive for one minute before full recovery. His medical history included morbid obesity (weight 200 kg), diabetes mellitus and obstructive sleep apnoea. Investigations including holter monitor, echocardiogram, EEG and MRI brain were unremarkable. Tilt table testing could not be performed due to his weight. Cardiovagal function associated with deep breathing and valsalva was mildly impaired, with relatively preserved adrenergic function. He was diagnosed with neurocardiogenic syncope provoked by laughter (gelastic syncope). Propranolol and behavioural modification reduced event frequency to once per month. We have identified twenty-one previously reported cases of gelastic or laughter induced syncope with fourteen cases experiencing multiple events. The most common cause identified was neurocardiogenic syncope. Other causes included Takayasu arteritis, cerebellar tumour, brachiocephalic stenosis and periodic asystole. Autonomic function testing confirmed neurocardiogenic syncope in five of nine cases. Beta-blockade was effective in two cases. One case responded to combination beta-blocker and alpha-adrenergic agonist. Four cases responded to behavioural modification.
Conclusions The term gelastic syncope has been used to describe a characteristic presentation rather than a specific pathophysiology. In most cases, no cardiac or neurologic pathology can be identified and the mechanism is presumed comparable to other forms of situational syncope. Treatment options include behavioural modification or beta-blockade. We present a case successfully managed with propranolol.